Alert archive / Nevada / Wind Advisories in 2025
Wind Advisory 7, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Mar 11, 2025, 1:28 PM PDT for Modoc County, California; 6 counties in Nevada. It took effect at Mar 12, 2025, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2025, 1:28 PM PDT (20:28 UTC)
- In effect from
- Mar 12, 2025, 11:00 AM PDT
- Expired
- Mar 12, 2025, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 24 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WWUS75 KREV 112028 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 128 PM PDT Tue Mar 11 2025 NVZ001-130000- /O.UPG.KREV.HW.A.0002.250312T1800Z-250313T0600Z/ /O.NEW.KREV.HW.W.0002.250312T1800Z-250313T0600Z/ Mineral and Southern Lyon Counties- Including the cities of Yerington, Hawthorne, Smith Valley, Mina, and Schurz 128 PM PDT Tue Mar 11 2025 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 AM to 11 PM PDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ003>005-130000- /O.NEW.KREV.WI.Y.0007.250312T1800Z-250313T0600Z/ Greater Reno-Carson City-Minden Area-Western Nevada Basin and Range including Pyramid Lake-Surprise Valley California-Northern Washoe County- Including the cities of Nixon, Eagleville, Gardnerville, Verdi, Gerlach, Virginia City, Fernley, Empire, Silver Springs, Sparks, Imlay, Fort Bidwell, Fallon, Lovelock, and Cedarville 128 PM PDT Tue Mar 11 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. Wind prone areas along Hwy 395, Hwy 95, and Hwy 50 may see gusts reach up to 65 mph. Winds over Pyramid Lake 30 to 35 mph with gusts up to 50 mph and waves 2 to 5 feet. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County, Western Nevada Basin and Range including Pyramid Lake, and Greater Reno-Carson City-Minden Area. * WHEN...From 11 AM to 11 PM PDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JC
1 follow-up statement
005 WWUS75 KREV 122153 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 253 PM PDT Wed Mar 12 2025 NVZ001-130600- /O.CON.KREV.HW.W.0002.000000T0000Z-250313T0600Z/ Mineral and Southern Lyon Counties- Including the cities of Yerington, Smith Valley, Mina, Hawthorne, and Schurz 253 PM PDT Wed Mar 12 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ003>005-130600- /O.CON.KREV.WI.Y.0007.000000T0000Z-250313T0600Z/ Surprise Valley California-Western Nevada Basin and Range including Pyramid Lake-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Sparks, Fort Bidwell, Fallon, Lovelock, Verdi, Empire, Gerlach, Silver Springs, Fernley, Eagleville, Imlay, Virginia City, Gardnerville, Nixon, and Cedarville 253 PM PDT Wed Mar 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. Wind prone areas along Hwy 395, Hwy 95, and Hwy 50 may see gusts reach up to 65 mph. Winds over Pyramid Lake 30 to 35 mph with gusts up to 50 mph and waves 2 to 5 feet. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County, Western Nevada Basin and Range including Pyramid Lake, and Greater Reno-Carson City-Minden Area. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 11, 2:05 AM PDT, 11 hours 23 minutes earlier. Its key messages:
- * One more day of mild spring-like conditions. A weak system passing to our south will bring cloudy skies, slight chances of snow showers along the crests in Mono County, and increasing winds by the afternoon. * A cold winter storm will bring widespread heavy snowfall to the Sierra, and strong gusty winds and rain/snow showers to lower elevations Wednesday through Thursday. * Additional storms are likely for Friday, as well as the end of the weekend into the start of next week.
Area forecast discussion, Mar 11, 2:05 AM PDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 AM PDT Tue Mar 11 2025
.KEY MESSAGES...
* One more day of mild spring-like conditions. A weak system
passing to our south will bring cloudy skies, slight chances of
snow showers along the crests in Mono County, and increasing
winds by the afternoon.
* A cold winter storm will bring widespread heavy snowfall to the
Sierra, and strong gusty winds and rain/snow showers to lower
elevations Wednesday through Thursday.
* Additional storms are likely for Friday, as well as the end of
the weekend into the start of next week.
&&
.DISCUSSION...
* Today will be the last day of mild spring-like weather before
arrival of a cold winter storm on Wednesday. West to southwest
winds will pick up through the day, which will help scour out
the haze in the valleys. There still remains a slight 20-25%
chance for light snow showers along the higher crests in Mono
County. Accumulations will be light, generally a trace to at
most a few inches.
* A much anticipated cold winter storm will begin to impact the
region on Wednesday, continuing into Thursday. There are no
significant changes to the current forecast as far as timing of
the precipitation and snow amounts. Precipitation will begin in
northeast CA around midnight Tuesday, then into the Tahoe Basin
around 3-5am, then into Mono County by around 7-8am. The heavier
round of snowfall that is associated with the dynamic cold front
then starts in the early afternoon in northeast CA, late
afternoon to early evening in the Tahoe area, then evening for
Mono County. Please see the avalanche section below for more
details in snow levels, snow liquid ratios, and rates.
* Snow: For northeast CA, elevations below 5,000' can see 0-3",
from 5,000-6,000' will have around 4-10", and above 6,000' will
have between 1-2 feet. For the Tahoe Basin, elevations below
7,000' will have between 8-24" (8" in lowest elevations such as
Truckee and Markleeville). Above 7,000' can expect 2-3', with
locally higher amounts over the passes. For Mono County,
elevations below 8,000' can see between 6-12" including along
US-395. Elevations above 8,000' will have between 1-3' (28-36"
at Mammoth Mountain, 9-12" along the White Mountains). As for
western NV, given the orientation of the upper level flow we're
not expecting to see a whole lot of accumulation, with only a
dusting up to 4" above 5,500'. Below 5,500' including the Reno,
Carson, Minden, and Fallon, there's an 80-95% chance of less
than 1" throughout this whole storm. Mountainous communities
like Virginia City and its Highlands will see 2-4".
* Wind: The stronger winds with this system will arrive early
Wednesday morning, and will strengthen as the day progresses.
For western NV, peak winds still look to be around 2-5pm, with a
60-70% chance of exceeding 60 mph, while wind prone areas along
US-395 and US-95 could see gusts up to 70+ mph. As such, a High
Wind Watch is still in effect for Mineral and southern Lyon
counties. Up in higher elevation communities such as Truckee
and South Lake Tahoe there's a 60% chance of exceeding 45 mph.
700 mb winds out of the south to southwest will max out around
60-65 kt, which means Sierra ridges could see peak gusts
Wednesday of 100+ mph.
* We'll see a continued active pattern into early next week.
Additional precipitation will make its way into the Sierra on
Friday. We get a short break on Saturday before another system
impacts the area on Sunday into Monday. -McKellar
&&
.AVIATION...
VFR conditions continue through 12Z Wednesday. Slantwise VIS
concerns are still likely this morning due to lighter winds in
western NV valleys. Periods of MVFR are possible after 09Z Wed
over the Sierra, especially for KTRK to KTVL with a 30% chance of
showers. Conditions deteriorate tomorrow after 12Z as the
potential for valley rain and mountain snow increases with periods
of MVFR to IFR likely, especially at mountain sites. Plus cloud
obscurations will be a concern starting this evening.
Winds start light and VRB this morning, increasing after 21Z with
gusts up to 20 kts from the south and southwest. Winds subside in
the early evening around 02Z. However, winds aloft will increase
after 06Z. Therefore, expect turbulence and LLWS to increase
overnight. Strong and gusty winds are expected by Wednesday
afternoon areawide.
-HC
&&
.AVALANCHE...
No significant changes to the current forecast. Impacts from
heavy snow and gusty winds expected across all avalanche center
terrain starting Wednesday and continuing through Thursday.
* SWE, SLR, and Snow Levels: 1-3" SWE expected for all avalanche
centers Wednesday through Thursday. SLRs at the storm's onset
will be between 10-12:1 and then rise to 15-16:1 by late
Wednesday night. Snow levels will initially start around 5500 ft
and then rise to 6000 ft by Wednesday afternoon (around 500'
higher in Mono County). They drop below 4500 ft by sunset
Wednesday and stay there through the remainder of the system.
* Snowfall totals and rates: 1-3 feet possible along the highest
peaks with the most intense period between 5pm and 11pm Wednesday.
The strongest snowfall rates will coincide with that peak
intensity period with rates between 2-3"/hr with up to 4"/hr at
times.
* Ridge top gusts: South to southwest with the strongest gusts
from Wednesday afternoon until around sunset where gusts will
top out around 100+ mph. These winds will likely impact all
three avalanche centers. -Giralte/McKellar
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 11 PM this evening to 11 PM PDT
Thursday NVZ002.
High Wind Watch from Wednesday morning through Wednesday evening
NVZ001.
CA...Winter Storm Warning from 11 PM this evening to 11 PM PDT
Thursday CAZ071-072.
Winter Storm Warning from 5 AM Wednesday to 11 PM PDT Thursday
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 1:28 PM PDT | High Wind Warning | REV | Lyon, Mineral | 34 hr |
Nearby
Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.